JOURNAL ARTICLE
REVIEW

Management of antidiabetic medications in overdose

H A Spiller
Drug Safety: An International Journal of Medical Toxicology and Drug Experience 1998, 19 (5): 411-24
9825953
The drugs used to treat diabetes mellitus are diverse and involve several classes. However, these drugs can be roughly separated into hypoglycaemic agents, such as insulin and the sulphonylureas, and antihyperglycaemic agents, such as the biguanides, the alpha-glucosidase inhibitors and troglitazone. Reports of insulin overdose are rare. The major effects of insulin overdose are secondary to the insult to the CNS produced by hypoglycaemia. The mainstay of insulin overdose management is glucose replacement therapy. Sulphonylureas are the most commonly used oral antihyperglycaemic agents in the management of type 2 (non-insulin-dependent; NIDDM) diabetes mellitus. Sulphonylureas primarily cause serum glucose reduction by stimulating the release of preformed insulin from the pancreatic islets. The mainstay of sulphonylurea overdose management is glucose replacement therapy, and in severe cases, reduction of insulin release. In the large majority of patients intravenous glucose supplementation will be sufficient to maintain euglycaemia. Repaglinide, a meglitinide analogue, is a new nonsulphonylurea oral hypoglycaemic agent. In overdose, this drug may produce prolonged hypoglycaemia similar to the sulphonylureas. The primary problem with biguanide overdose is the potential for lactic acidosis. The management of biguanide overdose is largely supportive and directed at correcting the metabolic acidosis along with associated complications. The alpha-glucosidase inhibitors, acarbose, voglibose and miglitol competitively and reversibly inhibit the alpha-glucosidase enzymes (glucoamylase, sucrase, maltase and isomaltase) in the brush border in the small intestine, which delays the hydrolysis of complex carbohydrates. They appear unlikely to produce hypoglycaemia in overdose, but abdominal discomfort and diarrhoea may occur. Troglitazone is the first thiazolidinedione antidiabetic drug available. There are no data on overdose, probably because of its very recent introduction. Overdoses with antidiabetic drugs produce major morbidity, with many cases requiring intensive care medicine and prolonged hospital stays. However, fatalities are rare when treatment is initiated early. The management of the hypoglycaemic drugs (insulin and sulphonylureas) is based primarily on restoring and maintaining euglycaemia via intravenous dextrose supplementation. In the case of the sulphonylureas, reduction of insulin secretion via pharmacological intervention may also be necessary. With biguanides the main risk appears to be cardiovascular collapse secondary to profound acidosis. The management focus is on restoring acid-base balance with hyperventilation and the use of insulin to shift the utilisation of glucose from the nonoxidative pathway to the oxidative pathway. Use of haemodialysis has shown equivocal results but may be valuable in metformin overdose.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
9825953
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"